Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Side Effects of Boniva

05/06/2008

Question:

I have been diagnosed with osteoporosis and my doctor wants me to begin taking once a month Boniva. I`m concerned about the possible side effects and damage that could happen to other parts of my body from the medication. I am post menopausal, age 58 - had a hysterectomy at age 34 and have been on HRT since. Lactose intolerant, 5`3", 110 lbs. My T-scores ranged from -0.62 in the spine to -2.50 in the left femoral neck.

Answer:

At this point in time side effects of Boniva appear to be minimal. Side effects that have been reported with this class of drugs (bisphosphonates) include gastrointestinal irritation, and very rarely osteonecrosis of the jaw (ONJ).  The vast majority of cases of ONJ were seen in patients who also had cancer and were being treated with intravenous bisphosphonates.  If you have any significant dental work that needs to be done, I would recommend completely it prior to starting Boniva.   

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati